

AGENDA

Sixty-fifth session of the Commission on the Status of Women (CSW 65)

Expert Group Meeting

'Women's full and effective participation and decision-making in public life, as well as the elimination of violence, for achieving gender equality and the empowerment of all women and girls'

Hosted by UN Women

Virtual Meeting

5-8 October 2020

EDT/GMT-4*

^{*}Note on Time Zones: all hours are New York time (EDT/GMT-4). Please confirm your <u>local time</u> on the days of the meeting in the event of time changes in your respective time zone.

PROGRAMME OF WORK

Monday 5 October 2020	
07:45-8:00	Sound Check and Connection
	Closed Session for Experts Only
	Briefing of experts (organization of work)
8:00-8:30	Sabine Freizer (Chief, Leadership and Governance, UN Women)
	Election of EGM Co-Chairs and drafting committee
	Welcome and Opening of the Meeting Asa Regnér (Deputy Executive Director, UN Women)
08:30-09:00	Christine Brautigam (Director, Intergovernmental Support Division, UN Women)
	Sarah Hendriks (Director Programme, Policy Intergovernmental Division UN Women)
	Session 1 – Discussion of EGM Background Papers
	Two background papers, focused on the state of women's participation and decision-making in public
	life and how women participate in political and public life and space, will be presented to inform and frame the meeting discussions.
	Presentations of background papers:
	1. "The State of Women's Participation and Empowerment: New Challenges to Gender Equality"
	Author presentation (15 mins):
	Pippa Norris, John F. Kennedy School of Government, Harvard University (15 mins)
09:00-10:30	2. "Women's Informal Participation in Political and Public Life and Space: Global Trends and Challenges"
	Authors presentation (20 mins):
	Shireen Hassim, Carleton University
	Laurel Weldon, Simon Fraser University
	Discussants (5 mins each):
	Melissa Upreti, UN Working Group of the Human Rights Council on the issue of discrimination
	against women and girls (WGDAW)
	Mona Lena Krook, Rutgers University
	General discussion on policy implications and emerging recommendations (45 mins)
10:30-10:45	Break (15 mins)
10:45-11:55	Session 2 – Data Advances and Gaps in Measuring Women's Participation in Public Life
	Presentations (15 mins each):
	Ionica Berevoescu, UN Women
	"Women's Representation in Local Government: A Global Analysis"
	Müge Kökten Finkel, University of Pittsburgh

11:55-12:00	Wrap-up and Close
	General discussion on policy implications and emerging recommendations (30 mins)
	Aparna Basnyat, UN Development Programme (UNDP) Oslo Governance Centre
	Emilia Sáiz, United Cities and Local Governments (UCLG)
	Discussants (5 mins):
	Challenges to Measurement and Data Harmonization"
	"Women's Inclusion in Public Administration Decision-making Worldwide: Facing Down the

	Tuesday 6 October 2020	
07:45-8:00	Sound Check and Connection	
	Session 3 – Women's Leadership and Representation Presentations (15 mins each):	
	Drude Dahlerup, Stockholm University "Temporary Special Measures, Including Quotas"	
	Otilia Lux de Coti, Fund for Development of Indigenous Peoples of Latin American and the Caribbean (Indigenous Fund)	
08:00-09:30	"Participation and Discrimination of Indigenous Women and Afro-descendants"	
	Andrew Reynolds, Princeton University "Lesbian, Bisexual/Pansexual and Trans Women in Elected Office"	
	 Discussants (5 mins each): Hilary Gbedemah, Committee on the Elimination of Discrimination against Women (CEDAW) Sofia Minieri, Argentina National Network for the Rights of People with Disabilities (REDI) 	
	General discussion on policy implications and emerging recommendations (35 mins)	
09:30-09:40	Break (10 mins)	
09:40-11:10	 Session 4 – Social Norms and Women's Participation in Informal Spaces Presentations (15 mins each): Lucina di Meco, Independent Researcher "Online Threats to Women's Political Participation and The Need for a Multi-Stakeholder, Cohesive Approach to Address Them" Amani Aruri, Women's Center for Legal Aid and Counselling (WCLAC) 	
	 "Youth Participation in Public Life" Fatou Sow, Cheikh Anta Diop University of Dakar and Development Alternatives with Women for a New Era (DAWN) 	

	"Social Change and the Role of Feminist Movements, CSOs and Networks in Raising Awareness on Women in Public and Political Life"
	Discussants (5 mins each): • Liberata Rutageruka Mulamula, Institute for African Studies, George Washington University
	 Liberata Rutageruka Mulamula, Institute for African Studies, George Washington University Khin Hla, Yaung Chi Thit (YCT) Organization
	General discussion on policy implications and emerging recommendations (35 mins)
11:10-11:30	Break-Out Working Groups on Key Messages and Emerging Recommendations (20 mins)
11:30-11:50	Report Back from Break-Out Groups (20 mins)
11:50-12:00	Summary of Key Points of the Day and Close (Co-Chairs)

Wednesday 7 October 2020	
07:45-8:00	Sound Check and Connection
08:00-09:30	Session 5 – Violence Against Women in Public and Political Life Presentations (15 mins each): • Dubravka Šimonović, UN Special Rapporteur on Violence Against Women, its causes and consequences "Eliminating Violence Against Women in Politics" • Wafa Bani Mustafa, Member, Jordanian House of Representatives "Campaigning to End Political Violence Against Women"
	 Flávia Biroli, Institute of Political Science, University of Brasília "Violence Against Women in Politics and Public life, Democratic Backsliding, and Far-Right Politics" Discussants (5 mins each): Sandra Pepera, National Democratic Institute for International Affairs (NDI) Kosana Beker, FemPlatz General discussion on policy implications and emerging recommendations (35 mins)
09:30-09:40	Break (10 mins)
09:40-11:10	 Session 6 – Impact of Women's Participation and Transformative Decision-Making Presentations (15 mins each): Rebecca Kadaga, Speaker, Parliament of Uganda "Women's Participation in Parliaments" Jennifer Piscopo, Occidental College "Impact of Women's Leadership in Public Life and Decision-Making" Zeina Hilal, Inter-Parliamentary Union (IPU) "Gender Sensitive Parliaments: A Transformative Framework"

	Discussants (5 mins each):
	• L. Nana Oye Hesse-Bayne, Shidaa Sustainable Development Solutions Ltd (SSDS) & Caribbean Women in Leadership (CIWiL)
	Lubna Al-Kazi, Women's Research and Studies Center, Kuwait University
	General discussion on policy implications and emerging recommendations (35 mins)
11:10-11:30	Break-Out Working Groups on Key Messages and Emerging Recommendations (20 mins)
11:30-11:50	Report Back from Break-Out Groups (20 mins)
11:50-12:00	Summary of Key Points of the Day and Close (Co-Chairs)

Thursday 8 October 2020	
07:45-8:00	Sound Check and Connection
08:00-08:10	Welcome and Confirmation of Themes for Break-Out Discussions on EGM Recommendations
08:10-09:20	Break-Out Working Groups on EGM Recommendations (1 hour, 10 mins)
09:20-09:30	Break (10 mins)
09:30-10:30	Presentation and Discussion of Working Groups on EGM Recommendations • 3 groups (10 minutes each) Discussion of all experts on key messages and recommendations of the EGM (30 mins)
10:30-11:45	Adoption of Draft EGM Report Outline and Recommendations (Co-Chairs) Discussion and agreement on key messages and recommendations (1 hour, 15 mins)
11:45-12:00	Closing Remarks • Co-Chairs
12:00	Close